Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 16, NWS Birmingham, AL

October 9, 200739 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 9, 2007, 8:30 PM CDT for 39 counties in Alabama. It took effect at Oct 10, 2007, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2007, 8:30 PM CDT (01:30 UTC)
In effect from
Oct 10, 2007, 11:00 AM CDT
Expired
Oct 10, 2007, 6:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 100130
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT TUE OCT 9 2007

...DRY AND BREEZY CONDITIONS ACROSS CENTRAL ALABAMA WEDNESDAY AND
THURSDAY AFTERNOONS...

.AS A COLD FRONT EXITS THE REGION TONIGHT...DRIER AIR WILL FILTER
INTO THE AREA UNDER NORTHERLY FLOW. AS TEMPERATURES WARM WEDNESDAY
AND THURSDAY AFTERNOONS...STRONGER WINDS WILL MIX DOWN TO THE
SURFACE. THE COMBINATION OF DRY CONDITIONS AND BREEZY NORTHERLY
WINDS WILL CREATE A HIGH FIRE DANGER.

ALZ011>015-017>050-100930-
/O.UPG.KBMX.FW.A.0006.071010T1600Z-071010T2300Z/
/O.NEW.KBMX.FW.W.0016.071010T1600Z-071010T2300Z/
/O.CON.KBMX.FW.A.0007.071011T1600Z-071011T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
830 PM CDT TUE OCT 9 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CDT WEDNESDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CDT WEDNESDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A FIRE WEATHER
WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON. 

A MUCH DRIER AIR MASS WILL SPREAD ACROSS CENTRAL ALABAMA WEDNESDAY
AND THURSDAY. AS TEMPERATURES WARM DURING THE DAY...RELATIVE
HUMIDITY VALUES WILL FALL INTO THE 25 TO 30 PERCENT RANGE. BREEZY
NORTH WINDS WILL CREATE A HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
3 follow-up statements
000 
WWUS84 KBMX 100813
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 AM CDT WED OCT 10 2007

...DRY AND BREEZY CONDITIONS ACROSS CENTRAL ALABAMA WEDNESDAY AND
THURSDAY AFTERNOONS...

.DRIER AIR IS FILTERING INTO CENTRAL ALABAMA UNDER NORTHERLY
FLOW. AS TEMPERATURES WARM THIS AFTERNOON AND AGAIN TOMORROW
AFTERNOON...STRONGER WINDS WILL MIX DOWN TO THE SURFACE. THE
COMBINATION OF DRY CONDITIONS AND BREEZY NORTHERLY WINDS WILL
CREATE A HIGH FIRE DANGER.

ALZ011>015-017>050-102100-
/O.CON.KBMX.FW.W.0016.071010T1600Z-071010T2300Z/
/O.CON.KBMX.FW.A.0007.071011T1600Z-071011T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
313 AM CDT WED OCT 10 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CDT THIS AFTERNOON...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CDT THIS AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT
FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON. 

A MUCH DRIER AIR MASS WILL SPREAD ACROSS CENTRAL ALABAMA
TODAY AND TOMORROW. AS TEMPERATURES WARM DURING THE DAY...
RELATIVE HUMIDITY VALUES WILL FALL INTO THE 25 TO 30 PERCENT
RANGE. BREEZY NORTH WINDS WILL CREATE A HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS84 KBMX 101719
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT WED OCT 10 2007

...DRY AND BREEZY CONDITIONS ACROSS CENTRAL ALABAMA WEDNESDAY AND
THURSDAY AFTERNOONS...

.DRIER AIR IS FILTERING INTO CENTRAL ALABAMA UNDER NORTHERLY
FLOW. AS TEMPERATURES WARM THIS AFTERNOON AND AGAIN TOMORROW
AFTERNOON...STRONGER WINDS WILL MIX DOWN TO THE SURFACE. THE
COMBINATION OF DRY CONDITIONS AND BREEZY NORTHERLY WINDS WILL
CREATE A HIGH FIRE DANGER.

ALZ011>015-017>050-110300-
/O.CON.KBMX.FW.W.0016.000000T0000Z-071010T2300Z/
/O.CON.KBMX.FW.A.0007.071011T1600Z-071011T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1219 PM CDT WED OCT 10 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY AFTERNOON. 

A MUCH DRIER AIR MASS WILL SPREAD ACROSS CENTRAL ALABAMA TODAY
AND TOMORROW. AS TEMPERATURES WARM DURING THE DAY... RELATIVE
HUMIDITY VALUES WILL FALL INTO THE 25 TO 30 PERCENT RANGE. BREEZY
NORTH WINDS WILL CREATE A HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS84 KBMX 102309
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT WED OCT 10 2007

...DRY AND BREEZY CONDITIONS ACROSS CENTRAL ALABAMA WEDNESDAY AND
THURSDAY AFTERNOONS...

.DRIER AIR IS FILTERING INTO CENTRAL ALABAMA UNDER NORTHERLY
FLOW. AS TEMPERATURES WARM THIS AFTERNOON AND AGAIN TOMORROW
AFTERNOON...STRONGER WINDS WILL MIX DOWN TO THE SURFACE. THE
COMBINATION OF DRY CONDITIONS AND BREEZY NORTHERLY WINDS WILL
CREATE A HIGH FIRE DANGER.

ALZ011>015-017>050-110900-
/O.EXP.KBMX.FW.W.0016.000000T0000Z-071010T2300Z/
/O.CON.KBMX.FW.A.0007.071011T1600Z-071011T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
609 PM CDT WED OCT 10 2007

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON. 

A DRY AIRMASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA THROUGH TOMORROW.
AS TEMPERATURES WARM DURING THE DAY... RELATIVE HUMIDITY VALUES
WILL FALL INTO THE 25 TO 30 PERCENT RANGE. BREEZY NORTH WINDS WILL
CREATE A HIGH FIRE DANGER.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 9, 8:10 PM CDT, 20 minutes earlier.

Area forecast discussion, Oct 9, 8:10 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT TUE OCT 9 2007

.UPDATE...EVENING AND FIRE WEATHER DISCUSSION.

&&

.DISCUSSION.

LIMITED ACTIVITY PRESENT AFTER SUNSET ALONG THE FRONT WHICH IS
CURRENTLY PUSHING THROUGH THE SOUTHEASTERN PORTION OF THE STATE.
LOWERED CHANCE POPS TO SLIGHT CHANCE BASED ON GENERAL LACK OF
ACTIVITY OVER THE PAST FEW HOURS.  ALSO UPDATED CLOUD COVER TO
REFLECT CURRENT SAT IMAGES.  LOWERED DEWPOINTS SLIGHTLY FOR TOMORROW
AS LATEST GUIDANCE SHOWS THAT DRY AIR IS LOOKING TO BE A BIT MORE
PROGRESSIVE THAN FIRST THOUGHT.  UPDATES OUT.

17/KLAWS

&&

.AVIATION...00Z TAF DISCUSSION.

SHOWERS HAVE MOSTLY DISSIPATED ACROSS CENTRAL ALABAMA AND DO NOT
EXPECT ANY SIGNIFICANT RE-DEVELOPMENT THIS EVENING. THERE MAY BE A
FEW SHOWERS THAT DEVELOP AHEAD OF COLD FRONT MOVING THROUGH NORTH
ALABAMA...BUT NOT ENOUGH COVERAGE TO INCLUDE IN TAFS. THE FRONT WAS
JUST NORTH OF BIRMINGHAM AND TUSCALOOSA AT ISSUANCE TIME..AND SHOULD
BE NEAR KMGM BY 05Z. ONLY A FEW CUMULUS EXPECTED THIS EVENING WITH
MID AND HIGH LEVELS CLOUDS MOVING QUICKLY INTO GEORGIA. AIR MASS
BELOW 850MB WILL REMAIN VERY MOIST OVERNIGHT SOUTH OF I-20. THERE
MAY WELL BE SOME FORMATION OF A STRATUS DECK ARND 2000 FEET AFTER
04Z...AND INCLUDED CIGS AT KMGM AND KTOI LATE TONIGHT. CLEAR SKIES
AND UNLIMITED VSBYS AFT 14Z.

58/ROSE

&&

.FIRE WEATHER...
AS NORTHERLY FLOW SETS UP OVER CENTRAL ALABAMA...DRIER AIR WILL
FILTER INTO THE REGION WEDNESDAY AND REMAIN IN PLACE THURSDAY.
TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL WEDNESDAY AND THURSDAY.
THIS WILL ALLOW STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE.
RELATIVE HUMIDITIES WILL FALL INTO THE UPPER 20 TO LOWER 30 PERCENT
RANGE EACH AFTERNOON...AND SUSTAINED SURFACE WINDS WILL BE AROUND 10
MPH...WITH OCCASIONAL GUSTS TO 15 MPH. AS THE STRONGER WINDS COMBINE
WITH THE DRIER AIR.

14/17

&&

.BMX WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING ALL ZONES
WEDNESDAY 11AM TO 6PM AND A FIRE WEATHER WATCH FOR THURSDAY 11 AM TO
6 PM.

&&
Hazardous weather outlook, Oct 9, 8:30 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT TUE OCT 9 2007

ALZ011>015-017>050-101630-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
830 PM CDT TUE OCT 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH FIRE DANGER CONDITIONS WEDNESDAY ACROSS ALL OF CENTRAL ALABAMA
DUE TO LOW HUMIDITY AND MODERATE NORTH WINDS. SIMILAR CONDITIONS ARE
FORECAST FOR THURSDAY. ANY OUTDOOR BURNING IS DISCOURAGED AS THE AREA
REMAINS UNDER EXTREME DROUGHT CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.